Winter Storm, Edwards
- When
- February 28, 2:00 AM CST to 3:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A potent winter storm moving out of New Mexico first spread freezing drizzle across the area east of Dodge City and then turned to snow, becoming heaving in many areas. Six to nine inches of snow was common in a 25 mile wide band stretching from McCracken in Rush county, southwest through Ness City, to Garden City and into western Grant county.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A potent winter storm moving out of New Mexico first spread freezing drizzle across the area east of Dodge City and then turned to snow, becoming heaving in many areas. Six to nine inches of snow was common in a 25 mile wide band stretching from McCracken in Rush county, southwest through Ness City, to Garden City and into western Grant county. Elsewhere, amounts ranged from 3 to 5 inches. Many schools were closed and numerous accidents were reported due to the typical winter driving conditions that usually accompanies common winter storms. Many events planned for the following day (Saturday) were cancelled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 27, 3:33 PM CST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CST THU FEB 27 2003 DAYS 1-2... MAIN FORECAST CHALLENGE IS DAY 2 AND POSSIBLE WINTER STORM. AFTER MANY PHONE CALL COORDINATIONS, QUITE A DETAILED LOCAL FORECAST DISCUSSION, AND EXAMINATION OF LATEST MODEL GUIDANCE, HAVE DECIDED TO ISSUE A WINTER STORM WATCH FOR FRIDAY ACROSS NORTHERN 2/3RDS OF CWA AND A WINTER STORM ADVISORY ALONG SOUTHERN TIER OF COUNTIES NEAR THE OKLAHOMA BORDER. AS FAR AS TONIGHT GOES, LOWS WILL BE SIMILAR TO LAST NIGHT, WITH CLOUDS AND SNOW PACK RETARDING ANY RADIATIONAL COOLING. WILL INTRODUCE A 50 POPS IN WEST, 40 POPS SOUTH AND CENTRAL AND A 30 POP EAST AND NORTHEAST FOR LIGHT SNOW. UPPER SYSTEM OVER ARIZONA WILL EJECT ONE SHORT WAVE/VORTICITY CENTER TONIGHT, BEFORE STRONGER SYSTEM HEADS TOWARD THE CWA AROUND 12Z. WITH THE MID LAYER SHOWING A DRY INTRUSION TRYING TO ADVECT INTO CENTRAL KANSAS BETWEEN 12-18Z FRIDAY, THERE MAY BE ENOUGH UPPER SUPPORT TO SET UP A BANDING OF HEAVIER SNOW...PERHAPS EVEN SOME THUNDERSNOW. THIS SATURATED LAYER CAUSING A 4-6 HOUR PERIOD OF POTENTIAL SNOW BURSTS, AND THIS ALL HAS LEAD TO A WINTER STORM WATCH BEING ISSUED AROUND 21Z. THE NEXT SHIFT CAN STREAMLINE THE WATCH/ADVISORY AREA AS THEY SEE FIT. THE MENTIONED STORM SYSTEM WILL MOVE EAST AND BE NEARLY GONE BY SATURDAY MORNING. KEPT 30 POPS GOING IN WRAP AROUND FRIDAY NIGHT, AND MAYBE A FEW FLURRIES IN EAST SATURDAY MORNING. NEW SNOW WILL AFFECT TEMPS AND TRIMMED SAT MORNING LOWS DOWN A FEW DEGREES FROM GOING FORECAST. SATURDAY WILL SEE PERHAPS A FEW BREAKS IN CLOUDS LATE, BUT COLD BIAS CONTINUES. DAYS 3-7... LATEST GFS NOW TRENDING TOWARDS YESTERDAYS ECMWF WITH A MORE AMPLIFIED RIDGE OVER THE ERN PACIFIC AND A DEEPER TROF IN THE WESTERN CONUS. HPC BIAS PAGE CONTINUES TO SHOW THAT ALL MODELS ARE UNDER ESTIMATING THE RIDGE OVER THE ERN PACIFIC AND EVEN OVER ESTIMATING HTS IN WRN CANADA. AS A RESULT MODELS ARE STILL PLAYING CATCHUP AND ARE LIKELY TO BE UNDERESTIMATING THE MAG OF COLD AIR THAT WILL BE INVADING THE PLAINS NEXT WEEK. LATEST PMDEPD AND THE THREAT ASSESSMENT ALSO APPEAR TO BE SUPPORTING THIS TREND AS WELL. EVEN IF ONE WERE TO BUY INTO THE 12Z GFS RUN IT IS SHOWING AT 1040 HIGH EDGING INTO THE NORTHERN PLAINS BY 12Z TUE. COLD FRONT ALONG THE NE/KS BORDER WITH 85H TEMPS RAPIDLY DECREASING INTO THE -10 TO -15 DEGREE RANGE. TRUE THERE IS WARM AIR IN PLACE AHEAD OF THIS FRONT BUT GIVEN THE MAGNITUDE OF THE COLD AIR BEHIND THIS FRONT SEE NO REASON WHY THIS COLD AIR WILL NOT MOVE SOUTH FASTER AND FURTHER SOUTH THAN WHAT EVEN THE MODELS SUGGEST. GIVEN ALL THIS LOOKS LIKE THE CURRENT FORECAST HAS THE RIGHT IDEA NEXT WEEK SO OTHER THAN RAISING TEMPS SOME ON TUESDAY PRIOR TO EXPECTED FROPA PER COORD, WILL KEEP THE COLD AIR IN PLACE FOR WED AND THURS. IN THE EARLIER PERIODS SNOW COVER FROM THE RECENT AND NEXT SYSTEM WILL BLANKET MUCH OF THE CWA. WILL HAVE SOME DECENT DOWNSLOPE FLOW/LEE TROFING DEVELOPING THROUGH MONDAY WITH 85H TEMPS CLIMBING INTO THE 5-8C RANGE. MUCH OF THIS WILL BE GOING INTO SNOW MELT BUT GIVEN THE FEBRUARY SUN BY MONDAY AFTERNOON HAVE DECIDED TO TWEAK TEMPS UP SOME FOR MONDAYS HIGHS, MAINLY WHERE THE LESSER AMOUNTS OF SNOW COVER IS EXPECTED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 17 24 16 25 / 30 80 30 0 GCK 15 23 13 25 / 50 90 30 0 EHA 20 26 17 26 / 50 70 30 0 LBL 19 26 17 26 / 50 70 30 0 HYS 14 23 15 24 / 30 80 30 0 P28 19 26 19 24 / 30 60 30 0 .DDC...WINTER WEATHER ADVISORY FRIDAY SOUTH OF A LINE FROM ELKHART TO ASHLAND TO GREENSBURG TO PRATT. KSZ080-081-084>090- WINTER STORM WATCH FRIDAY NORTH OF ABOVE LINE. KSZ030-031-043>046-061>066-074>079- FCSTID = 12/18
KSZ030-031-043>046-061>066-074>081-084>090-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST THU FEB 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL WINTER STORM SYSTEM WILL REACH OUR REGION EARLY FRIDAY MORNING. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE ADDITIONAL MEASURABLE SNOW. AT THIS TIME THE AREA WITH THE BEST CHANCE FOR SIGNIFICANT MEASURABLE SNOW APPEARS TO BE SOUTH OF A SYRACUSE TO GARDEN CITY TO JETMORE TO LARNED LINE. PLEASE VISIT OUR WEB SITE FOR THE LATEST WEATHER INFORMATION AT: http://www.crh.noaa.gov/ddc .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LACY
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343887, 5343888, 5343889, 5343890, 5343891, 5343892, 5343893, 5343894, 5343895, 5344021, 5344022, 5344023, 5344024, 5344025, 5344026, 5344027, 5344028, 5344029, 5344030, 5344031, 5344032, 5344033.